Colorado, 2019

Tornadoes and Hail in Colorado, September 11, 2019

September 11, 2019 · NWS BOU · 45 events in 6 counties and zones

Severe thunderstorms produced two tornadoes, along with damaging hail and straight-line winds. Both tornadoes were assigned an EF2 rating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced two tornadoes, along with damaging hail and straight-line winds. Both tornadoes were assigned an EF2 rating. One tornado snapped several power poles, while the other demolished a well constructed pole shed. Very large hail, up to 3.25 inches in diameter in Logan County, damaged vehicles, homes, trees and crops. The storms impacted parts of eastern Boulder, Logan, Phillips, Sedgwick and Weld counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 11, 1:38 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 11, 1:38 PM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
238 PM MDT Wed Sep 11 2019

.SHORT TERM...(This evening through Thursday)
Issued at 238 PM MDT Wed Sep 11 2019

A strong upper level trough will move across the Central and
Northern Rockies tonight. It will strengthen into a closed low over
the Northern Plains Thursday. Scattered to numerous showers and
thunderstorms are expected to form and track northeast north of I-
70. The best chance for convective will be across far northern
Colorado. Surface based CAPE will be 1500-2500 J/kg. This combined
with good shear is expected to result in some severe storms. Hail up
to 2 inches in diameter, wind gusts to 70 mph, and an isolated
tornado or two will be possible. Best chance for severe storms will
be northeast of a line from Greeley to Akron. A cold front drops
south across eastern Colorado this evening bringing gusty north to
northwest winds. This could also trigger a few weak showers and
storms through the evening. Over the mountains, favorable orographic
flow and moisture will result in rain and snow showers over the
mountains. Snow level falls to around 10000 feet after midnight.
This could result in a few inches of snow above timberline.

Subsidence and dry air moves in behind the exiting system for
Thursday. Gusty northwest winds will prevail across the plains and
northern foothills. It will be cool and sunny across the area with
highs in the 70s across northeast Colorado.

.LONG TERM...(Thursday night through Wednesday)
Issued at 238 PM MDT Wed Sep 11 2019

Dry and stable weather will be the rule for much of the extended
period with temperatures near to above seasonal average. Will need
to monitor Saturday afternoon for potential critical fire weather
concerns across the higher northern mountains and North Park. The
next period of unsettled weather arrives in the late Tuesday and
Wednesday timeframe. No significant changes to the current
forecast.

For Thursday evening into Friday, widespread mid and upper level
subsidence will dominate the central Rockies in moderate westerly
zonal flow aloft behind the main trough axis which passes across
the region Thursday morning. As the upper closed low moves out of
the northern Rockies and into the northern Plains states, surface
return flow brings moist northward across eastern CO on the west
side of a weak surface high over the central US plains. This will
form an axis of ML Capes in the 500-1500 J/kg range over the far
northeastern counties for late Friday afternoon and evening. In an
environment of strong synoptic subsidence, forecast soundings
indicate the mid-upper level stability eroding by 06z Saturday,
however will likely be too late for any shower or storm initiation
east of I-76.

For Saturday, dry and stable zonal flow will persist across
Colorado as a weak and fast moving disturbance passes across the
US/Canadian border. This short wave will bring a brief tightening
of the mid-level gradient across WY and northern CO. With low
relative humidity in place, gusty west winds will be likely across
the northern high country lending to the potential for critical
fire weather conditions by Saturday afternoon.

The ridge/trough pattern will become more amplified across the US
starting Sunday as a strong Pacific trough begins to drop
southward into the Pacific northwest and the subtropical ridge
becomes re-established over the Gulf states. Sunday remains dry
and stable over NE CO under weak ridging, however a better chance
for afternoon shower and storms will be possible, mainly over the
high country as the subtropical moisture becomes drawn northward
on the west side of the summer subtropical ridge and ahead of the
approaching trough for Monday afternoon.

For Tuesday into Wednesday, this cold Pacific trough begins
movement into the northern and central Rockies placing moderate to
strong southwesterly flow aloft over the Colorado. At this time,
will keep scattered PoPs over the high country with isolated
showers and storms over the lower elevations. Will watch to see
how this trough progresses across the Rockies in later runs. It
may require higher PoPs as often times the region does well in the
precip category in unstable southwest flow aloft. This storm
system may also bring a good chance for snow in the northern high
country late Wednesday and a few days beyond.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 238 PM MDT Wed Sep 11 2019

There will be chance for thunderstorms through 03Z at the Denver
airports. Storms will be capable of small hail, brief heavy, and
wind gusts to 40 knots. The chances for storms are around 30 percent
for the Denver airports. Outflow wind gusts will likely produce a
wind shift or two. North to northeast winds should prevail through
the evening and then become a light southerly direction towards 09Z.
For Thursday, mostly clear skies will prevail with north to
northwest winds.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Fredin
AVIATION...Meier
Hazardous weather outlook, Sep 11, 9:32 AM MST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1032 AM MDT Wed Sep 11 2019

COZ030>051-121645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1032 AM MDT Wed Sep 11 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms over western and north central
Colorado will spread east across the northeast plains by mid
afternoon. A few of the storms may become severe across the plains
along and north of a Greeley to Akron line. Wind gusts to 70 mph,
hail up to 2 inches in diameter and an isolated tornado will be
possible.

For tonight, showers and storms will continue this evening across
the plains. In the mountains, light snow will develop along and
north of I-70 by midnight, with snow levels down to 10000 feet. A
few inches of snow will be possible overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Cooler temperatures but dry conditions are expected Thursday as
an upper level disturbance leaves the state and high pressure
begins building in from the west. Summer will make a return over
the weekend and early next week as an upper ridge builds over the
state. Temperatures will be warmer with dry conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 2 pm across the northeast
plains.

The radar

The Denver radar (KFTG), 65 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

42 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Boulder

When
September 11, 3:27 PM MST
Where
Boulder County, 2.33 mi SSE of Longmont Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.140, -105.150

Hail, Boulder

When
September 11, 3:27 PM MST
Where
Boulder County, 2.81 mi N of Longmont
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.210, -105.110

Hail, Boulder

When
September 11, 3:28 PM MST
Where
Boulder County, 0.87 mi NW of Longmont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.180, -105.110

Hail, Boulder

When
September 11, 3:30 PM MST
Where
Boulder County, 1.48 mi NNW of Longmont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.190, -105.110

Hail, Boulder

When
September 11, 3:34 PM MST
Where
Boulder County, 1.73 mi WNW of Longmont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.180, -105.130

Hail, Boulder

When
September 11, 3:37 PM MST
Where
Boulder County, 1.74 mi NW of Longmont
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.190, -105.120

Hail, Weld

When
September 11, 4:03 PM MST
Where
Weld County, 1.74 mi NW of Johnstown
Measured
1 in hail
Reported by
Public
Coordinates
40.350, -104.870

Hail, Weld

When
September 11, 4:05 PM MST
Where
Weld County, 2.33 mi NNW of Johnstown
Measured
1.25 in hail
Reported by
Public
Coordinates
40.360, -104.870

The hail shredded leaves, dented a car and damaged shingles.

Hail, Weld

When
September 11, 4:06 PM MST
Where
Weld County, 5.83 mi W of Greeley
Measured
1.25 in hail
Reported by
Public
Coordinates
40.410, -104.790

Hail, Weld

When
September 11, 4:10 PM MST
Where
Weld County, 4.26 mi W of Greeley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.430, -104.760

Hail, Weld

When
September 11, 4:12 PM MST
Where
Weld County, 4.26 mi W of Greeley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.430, -104.760

Hail, Weld

When
September 11, 4:17 PM MST
Where
Weld County, 1.48 mi SSW of Greeley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.400, -104.690

Hail, Weld

When
September 11, 4:20 PM MST
Where
Weld County, 4.26 mi W of Greeley
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.430, -104.760

Hail, Weld

When
September 11, 4:22 PM MST
Where
Weld County, 2.72 mi WNW of Greeley
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.430, -104.730

Hail, Weld

When
September 11, 4:26 PM MST
Where
Weld County, 2.21 mi WSW of Greeley
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.410, -104.720

Hail, Weld

When
September 11, 4:56 PM MST
Where
Weld County, 4.2 mi NW of Firestone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.160, -104.990

Hail, Weld

When
September 11, 4:57 PM MST
Where
Weld County, 0.87 mi SW of Firestone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.110, -104.940

Hail, Weld

When
September 11, 5:00 PM MST
Where
Weld County, 1.59 mi W of Firestone
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.120, -104.960

Hail, Boulder

When
September 11, 5:05 PM MST
Where
Boulder County, 0.87 mi NW of Louisville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.990, -105.140

Hail, Boulder

When
September 11, 5:10 PM MST
Where
Boulder County, 2.76 mi N of Lafayette
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.040, -105.080

Hail, Weld

When
September 11, 5:11 PM MST
Where
Weld County, 2.33 mi NNW of Firestone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.150, -104.950

Hail, Weld

When
September 11, 5:13 PM MST
Where
Weld County, 1.06 mi E of Erie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.050, -105.030

Hail, Weld

When
September 11, 5:14 PM MST
Where
Weld County, 1.06 mi E of Erie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.050, -105.030

Hail, Morgan

When
September 11, 5:17 PM MST
Where
Morgan County, 11.25 mi N of Weldona
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.510, -103.930

Hail, Weld

When
September 11, 5:18 PM MST
Where
Weld County, 1.59 mi W of Firestone
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.120, -104.960

Hail, Weld

When
September 11, 5:30 PM MST
Where
Weld County, 5.93 mi ESE of Buckingham
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
40.600, -103.860

Hail, Weld

When
September 11, 5:30 PM MST
Where
Weld County, 6.36 mi NNW of New Raymer
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.610, -103.840

Hail, Logan

When
September 11, 5:49 PM MST
Where
Logan County, 8.44 mi N of Willard
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.670, -103.510

Hail, Logan

When
September 11, 5:57 PM MST
Where
Logan County, 0.87 mi NW of Sterling
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.640, -103.210

Hail, Logan

When
September 11, 5:58 PM MST
Where
Logan County, 0.52 mi W of Sterling
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.630, -103.210

Hail, Logan

When
September 11, 5:58 PM MST
Where
Logan County, 4.9 mi SSW of Padroni
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.710, -103.220

Tornado, Logan

When
September 11, 5:58 PM MST to 6:03 PM MST
Where
Logan County, 2.76 mi S of Powell
Rating
EF2
Path length
0.5 mi
Path width
440 yd
Reported by
NWS Storm Survey
Coordinates
40.730, -103.000

A tornado touched down and snapped six power poles.

Hail, Logan

When
September 11, 6:00 PM MST
Where
Logan County, 0.52 mi W of Sterling
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.630, -103.210

In addition to large hail, wind gusts in excess of 60 mph were observed.

Tornado, Logan

When
September 11, 6:00 PM MST to 6:05 PM MST
Where
Logan County, 4.9 mi SSE of Powell
Rating
EF2
Path length
0.1 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
40.710, -102.950

A tornado touched down and demolished a pole barn.

Hail, Logan

When
September 11, 6:00 PM MST
Where
Logan County, 0.52 mi W of Sterling
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
40.630, -103.210

Hail, Logan

When
September 11, 6:01 PM MST
Where
Logan County, 1.05 mi E of Sterling Arpt
Measured
3.25 in hail
Reported by
Trained Spotter
Coordinates
40.620, -103.250

Hail, Logan

When
September 11, 6:04 PM MST
Where
Logan County, 1.57 mi W of Sterling
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.630, -103.230

Hail, Boulder

When
September 11, 6:12 PM MST
Where
Boulder County, 2.76 mi N of Lafayette
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.040, -105.080

Hail, Logan

When
September 11, 6:16 PM MST
Where
Logan County, 0.87 mi NE of Iliff
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.760, -103.060

Hail, Phillips

When
September 11, 6:35 PM MST
Where
Phillips County, 8.31 mi N of Paoli
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.740, -102.460

The hail damaged broke several windows to a house and damaged vehicles.

Thunderstorm Wind, Logan

When
September 11, 6:40 PM MST
Where
Logan County, 0.69 mi N of Crook
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
40.860, -102.800

Hail, Logan

When
September 11, 6:45 PM MST
Where
Logan County, 17.82 mi E of Dailey
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
40.650, -102.380

Hail, Phillips

When
September 11, 6:56 PM MST
Where
Phillips County, 6.68 mi NW of Amherst
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.740, -102.270

Hail, Phillips

When
September 11, 7:00 PM MST
Where
Phillips County, 5.92 mi ENE of Amherst
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.720, -102.070

Hail broke a windshield.

Hail, Sedgwick

When
September 11, 7:08 PM MST
Where
Sedgwick County, 14.72 mi SE of Julesburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.810, -102.100

Several windows at a home were broken.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844822, 844823, 844824, 844825, 844826, 844827, 844828, 844829, 844830, 844831, 844832, 844833, 844834, 844835, 844836, 844837, 844838, 844839, 844840, 844841, 844842, 844843, 844844, 844845, 844846, 844847, 844848, 844849, 844850, 844851, 844852, 845063, 844853, 845064, 845081, 845082, 844854, 844855, 844856, 844857, and more.